Texas, 2004

Tornadoes and Flash Flooding in Texas, June 21, 2004

June 21, 2004 · NWS AMA · 79 events in 12 counties and zones

Severe thunderstorms containing large and damaging hail along with a few tornadoes and flooding rainfall moved across the Texas panhandle during the evening hours. The hardest hit areas from the large hail and tornadoes were from northwest Amarillo to the northern sections of Canyon where the hospital district and Baptist St.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176 million
Crop damage
None recorded
Events
79

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms containing large and damaging hail along with a few tornadoes and flooding rainfall moved across the Texas panhandle during the evening hours. The hardest hit areas from the large hail and tornadoes were from northwest Amarillo to the northern sections of Canyon where the hospital district and Baptist St. Anthony's hospital sustained major damage to windows. A tornado just east of Canyon produced major damage. The total cost of the hail was approximately one hundred and seventy-five million dollars. The Insurance Council of Texas has ranked this event as the sixth costliest hail storm in Texas history. No injuries were reported from the tornadoes and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 2:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 21 2004

.DISCUSSION...
SFC FEATURES INCLUDE SFC LOW NR KROW...WITH WMFNT FEATURE EXTDG EWD.
OUTFLOW BNDRY FM LAST NIGHT/S TSTMS LIES ACRS SRN AND SWRN PARTS OF
TX PNHDL.  CDFNT LIES ACRS NRN TX PNHDL.  ALTHOUGH LOW-LVL MSTR
SOMEWHAT LESS RICH THAN 24 HRS AGO...LOW-LVL SHEAR HAS INCRSD...AND
UPR DIFFLUENCE IS MORE PRONOUNCED.  WL CARRY NMRS TSTMS TNGT...
KEEPING SVR MENTIONED ALL ZNS...AND HVY RAINS MENTIONED IN ERN ZNS.

WE ARE NOT ISSUING FLOOD WATCH ATTM...SINCE HEAVY RAIN EVENTS OF LAST
FEW DAYS HAVE NOT BEEN REPEATING IN SAME LOCATIONS.  ALSO...BELIEVE
THAT ECHOES WILL MOV QUICKLY ENOUGH TO PREVENT TRAINING PROBLEMS.

CDFNT EXPCD TO BE DRIVEN S OF FCST AREA BY TNGT/S CNVTN...LEAVING A
MORE QUIET...STABLE AMS IN PLACE FOR TUE.  PSBL EXCEPTION WL BE FAR
WRN ZONES...WHERE LOW AND MID-LVL MSTR RETURN MAY OCR LATE TUE
AFTN/EVE.  HAVE INTRODUCED SLGT CHC POPS WRN ZNS FOR THIS
POSSIBILITY.  FEEL THAT MORE PROUNOUNCED MSTR RETURN WL OCR BY WED
AFTN/EVE.  H7 VOT MAX PROGGED TO DROP INTO FCST AREA VIA NW FLOW
ALF...AS SFC TROF SHARPENS A BIT.  THUS...HAVE INTRODUCED LATE AFTN
POPS INTO WRN ZNS...AND CHC POPS ALL ZNS FOR WED EVE.

NW FLOW PAT CONTS THU AND FRI...THEN MAY FLATTEN SAT THRU MON.  NO
CHANGES MADE TO EXTDD PDS.  JC/DH

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  80  64  87 /  60  10  10  40
BEAVER       62  80  61  86 /  60  10  10  40
BOISE CITY   57  78  57  84 /  60  20  20  30
BORGER       63  81  63  88 /  60  10  10  40
BOYS RANCH   63  80  62  87 /  60  20  20  30
CANYON       62  80  64  87 /  60  10  10  30
CLARENDON    66  82  67  88 /  70  10  10  40
DALHART      60  79  60  86 /  60  20  20  30
GUYMON       61  81  60  85 /  60  10  10  30
HEREFORD     63  81  64  86 /  60  20  20  30
LIPSCOMB     64  81  65  87 /  70  10  10  40
PAMPA        64  81  64  87 /  70  10  10  40
SHAMROCK     67  82  67  89 /  70  10  10  40
WELLINGTON   68  83  68  90 /  70  10  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/03
Hazardous weather outlook, Jun 21, 12:00 PM CST, 4 hours 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. WHILE THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS...ISOLATED TORNADOES MAY ALSO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY...MAINLY
DURING THE LATE AFTERNOON AND NIGHTTIME PERIODS. SOME OF THESE STORMS
COULD POTENTIALLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

HENNIG

In the hours before

Special weather statement, Jun 21, 4:00 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT MON JUN 21 2004

TXZ012-017-212300-
POTTER-RANDALL-
500 PM CDT MON JUN 21 2004

...STRONG THUNDERSTORMS OVER POTTER COUNTY...

AT 450 PM...A STRONG THUNDERSTORM WAS LOCATED OVER THE CANADIAN RIVER
VALLEY JUST TO THE EAST OF VALLEY DE ORO.  THIS STORM WAS MOVING
TOWARDS THE SOUTHEAST AT ABOUT 5 MPH AND WILL MOVE OVER THE DUMAS
HIGHWAY AND CANADIAN RIVER OVER THE NEXT HOUR.  THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH AND HAIL UP TO HALF
INCH IN DIAMETER.

ADDITIONALLY...THIS AREA HAS RECEIVED RAINFALL OVER THE PAST
SEVERAL DAYS AND ADDITIONAL RAINFALL WILL RUN OFF FAIRLY RAPIDLY.
PERSONS INVOLVED IN OUTDOOR ACTIVITIES IN THE CANADIAN RIVER VALLEY
AND LAKE MEREDITH SHOULD START TO SEEK SAFE SHELTER AS THE STORM
APPROACHES.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

53 hail, 14 thunderstorm wind, 8 tornado, 2 funnel cloud, 2 flash flood. Local standard time, as filed.

Hail, Potter

When
June 21, 4:27 PM CST
Where
Potter County, 17 mi N of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -101.817

Reported on U.S. Highway 87 about one to two miles south of the Canadian River.

Hail, Potter

When
June 21, 4:45 PM CST
Where
Potter County, 23 mi NW of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.433, -102.100

Reported in Valley de Oro in northwest Potter county.

Hail, Hutchinson

When
June 21, 5:01 PM CST
Where
Hutchinson County, 1 mi NW of Stinnett
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.833, -101.467

Hail, Potter

When
June 21, 5:51 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.267, -101.900

Hail, Potter

When
June 21, 5:51 PM CST to 5:54 PM CST
Where
Potter County, 15 mi N of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.417, -101.817

Hail, Potter

When
June 21, 6:05 PM CST
Where
Potter County, 15 mi N of Amarillo
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.417, -101.817

Hail, Potter

When
June 21, 6:08 PM CST
Where
Potter County, 6 mi NW of Amarillo
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.267, -101.900

Reported at Western Street and the northern part of Loop 335.

Tornado, Potter

When
June 21, 6:11 PM CST to 6:12 PM CST
Where
Potter County, 3 mi W of Bushland
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
35.183, -102.117

The tornado touched down over open country just north of Interstate 40. The path length and path width were estimated. No damage or injuries occurred with this tornado.

Hail, Potter

When
June 21, 6:12 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -101.883

Reported at the Tierra Grande Development.

Funnel Cloud, Potter

When
June 21, 6:14 PM CST to 6:17 PM CST
Where
Potter County, 18 mi W of Amarillo
Reported by
AMATEUR RADIO
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Reported on Interstate 40 one mile east of the Oldham and Potter county line.

Tornado, Potter

When
June 21, 6:16 PM CST to 6:18 PM CST
Where
Potter County, 3 mi W of Bushland
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
35.183, -102.117

The tornado touched down over open country just north of Interstate 40. The path length and path width were estimated. No damage or injuries occurred with this tornado.

Hail, Potter

When
June 21, 6:20 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.267, -101.900

Thunderstorm Wind, Potter

When
June 21, 6:30 PM CST
Where
Potter County, Bushland
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.183, -102.067

Hail, Potter

When
June 21, 6:32 PM CST
Where
Potter County, 8 mi NW of Amarillo
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -101.917

Reported two miles north of Bishop Hills.

Hail, Potter

When
June 21, 6:33 PM CST
Where
Potter County, 8 mi W of Amarillo
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.967

Reported at the Love's gas station west of Amarillo on Interstate 40.

Hail, Potter

When
June 21, 6:33 PM CST
Where
Potter County, Amarillo
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Reported at 6th and Western Street.

Tornado, Randall

When
June 21, 6:34 PM CST to 6:37 PM CST
Where
Randall County, 11 mi WSW of Amarillo
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.133, -102.000

The tornado touched down over open country. The path length and path width were estimated. No damage or injuries were reported.

Hail, Potter

When
June 21, 6:40 PM CST
Where
Potter County, 1 mi W of Amarillo
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.833

Hail, Potter

When
June 21, 6:40 PM CST to 6:45 PM CST
Where
Potter County, 6 mi NW of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.900

Reported at Tascosa Road and Amarillo Boulevard.

Hail, Potter

When
June 21, 6:42 PM CST
Where
Potter County, Amarillo
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Reported at Western Street and Amarillo Boulevard.

Hail, Potter

When
June 21, 6:45 PM CST
Where
Potter County, Amarillo
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Reported at 6th and Western Street.

Thunderstorm Wind, Potter

When
June 21, 6:45 PM CST
Where
Potter County, 6 mi NW of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.900

High winds reportedly blew down trees.

Hail, Potter

When
June 21, 6:45 PM CST
Where
Potter County, Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.817

Reported at Interstate 40 and Climer Circle.

Tornado, Randall

When
June 21, 6:48 PM CST
Where
Randall County, 8 mi NNW of Canyon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.083, -101.967

The tornado touched down over open country. The path length and path width were estimated. No damage or injuries were reported.

Hail, Potter

When
June 21, 6:50 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Reported at Central Avenue and the Dumas Highway or U.S. Highway 87/287.

Hail, Potter

When
June 21, 6:51 PM CST
Where
Potter County, Amarillo
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Reported at Interstate 40 and Soncy Road.

Tornado, Randall

When
June 21, 6:51 PM CST to 6:52 PM CST
Where
Randall County, 7 mi NNW of Canyon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.083, -101.967

The tornado touched down over open country. The path length and path width were estimated. No damage or injuries were reported.

Hail, Randall

When
June 21, 6:51 PM CST
Where
Randall County, Amarillo
Measured
1.75 in hail
Property damage
$20 million
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.817

Reported at 34th and Georgia Street. The large hail damaged roofs to many homes.

Hail, Potter

When
June 21, 6:54 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
1.75 in hail
Property damage
$15 million
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.900

Reported at the Westgate Mall area of west Amarillo. Many roofs and skylights to homes damaged.

Hail, Randall

When
June 21, 6:55 PM CST
Where
Randall County, 5 mi S of Amarillo
Measured
1.75 in hail
Property damage
$25 million
Reported by
AMATEUR RADIO
Coordinates
35.133, -101.817

Reported in the Sleepy Hollow area of south Amarillo. Many roofs and skylights to homes damaged by the hail.

Hail, Randall

When
June 21, 6:56 PM CST
Where
Randall County, 6 mi SSW of Amarillo
Measured
2.75 in hail
Property damage
$20 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -101.850

Reported at Hillside Road and Bell Street. Many homes had damage to roofs and skylights from the hail.

Hail, Randall

When
June 21, 6:59 PM CST
Where
Randall County, 9 mi SW of Amarillo
Measured
4.25 in hail
Property damage
$15 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -101.917

Reported in the Greyhawk subdivision south of Soncy Road and the southern part of Loop 335/Hollywood Road. Many homes and cars damaged by the hail including roofs...windows and skylights.

Thunderstorm Wind, Moore

When
June 21, 7:00 PM CST
Where
Moore County, Sunray
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.017, -101.733

Hail, Randall

When
June 21, 7:01 PM CST
Where
Randall County, 5 mi SW of Amarillo
Measured
4.25 in hail
Property damage
$25 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.150, -101.883

Many homes and cars damaged by the hail including roofs...windows and skylights.

Hail, Potter

When
June 21, 7:01 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.817

Reported at Plains Boulevard and Western Street.

Hail, Randall

When
June 21, 7:01 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
2.75 in hail
Property damage
$20 million
Reported by
AMATEUR RADIO
Coordinates
35.167, -101.817

Reported at Farm to Market Road 2186 about one mile west of Soncy Road. Several homes had damage to roofs and skylights from the hail.

Tornado, Randall

When
June 21, 7:03 PM CST to 7:05 PM CST
Where
Randall County, 3 mi N of Canyon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
35.033, -101.917

The tornado touched down over open country. The path length and path width were estimated. No damage or injuries were reported.

Hail, Hartley

When
June 21, 7:10 PM CST
Where
Hartley County, Romero
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.717, -102.933

Hail, Randall

When
June 21, 7:15 PM CST
Where
Randall County, 5 mi N of Canyon
Measured
2.75 in hail
Property damage
$10 million
Reported by
AMATEUR RADIO
Coordinates
35.050, -101.917

Reported at Rockwell Road and Interstate 27. Several homes and businesses had damage to roofs and windows.

Tornado, Randall

When
June 21, 7:17 PM CST to 7:19 PM CST
Where
Randall County, 4 mi E of Canyon
Rating
F1
Path length
0.4 mi
Path width
50 yd
Property damage
$225,000
Reported by
NWS STORM SURVEY
Coordinates
34.983, -101.850

The tornado caused damage to four homes at the intersection of Farm to Market Road 1541 and Nance Road. One home sustained major damage...losing the entire roof. The other three homes received minor damage. A boat and a horse trailer were also tossed around by the tornado and heavily damaged. No injuries were reported.

Tornado, Randall

When
June 21, 7:17 PM CST to 7:18 PM CST
Where
Randall County, 18 mi SE of Canyon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
34.800, -101.700

The tornado touched down over open country and the path length and path width were estimated. No damage or injuries were reported.

Hail, Randall

When
June 21, 7:26 PM CST
Where
Randall County, 3 mi E of Canyon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.983, -101.867

Reported at Texas Highway 217 and Interstate 27.

Hail, Moore

When
June 21, 7:28 PM CST
Where
Moore County, 3 mi S of Sunray
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -101.733

Thunderstorm Wind, Randall

When
June 21, 7:32 PM CST
Where
Randall County, 16 mi ESE of Canyon
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.900, -101.650

Reported at Palo Duro Canyon State Park.

Hail, Randall

When
June 21, 7:32 PM CST
Where
Randall County, Canyon
Measured
2.75 in hail
Property damage
$25 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.983, -101.917

Reported at Hunsley Road and Interstate 27. Many homes had damage to roofs and skylights from the hail.

Hail, Hartley

When
June 21, 7:40 PM CST
Where
Hartley County, 15 mi W of Channing
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -102.600

Hail, Hartley

When
June 21, 7:40 PM CST
Where
Hartley County, 10 mi E of Hartley
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -102.217

Flash Flood, Potter

When
June 21, 7:43 PM CST to 8:45 PM CST
Where
Potter County, 5 mi W of Amarillo
Reported by
EMERGENCY MANAGER
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Major flooding of roads and streets in west Amarillo.

Hail, Randall

When
June 21, 7:45 PM CST
Where
Randall County, 14 mi ESE of Canyon
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.900, -101.683

Reported at Sunday Canyon near Palo Duro Canyon State Park.

Hail, Randall

When
June 21, 7:45 PM CST
Where
Randall County, 8 mi SE of Canyon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.900, -101.817

Reported at Interstate 27 and Hungate Road.

Thunderstorm Wind, Sherman

When
June 21, 7:45 PM CST
Where
Sherman County, Stratford
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.417, -102.067

Hail, Hutchinson

When
June 21, 7:52 PM CST
Where
Hutchinson County, Stinnett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.817, -101.450

Hail, Randall

When
June 21, 7:53 PM CST
Where
Randall County, 14 mi ESE of Canyon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.900, -101.683

Reported at Sunday Canyon which is located two miles west of Palo Duro Canyon State Park.

Funnel Cloud, Randall

When
June 21, 7:53 PM CST to 7:55 PM CST
Where
Randall County, 14 mi ESE of Canyon
Reported by
TRAINED SPOTTER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Reported at Sunday Canyon which is located two miles west of Palo Duro Canyon State Park.

Hail, Sherman

When
June 21, 7:53 PM CST
Where
Sherman County, 11 mi E of Stratford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -101.867

Hail, Randall

When
June 21, 7:53 PM CST
Where
Randall County, 14 mi ESE of Canyon
Measured
1.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
34.900, -101.683

Reported at Sunday Canyon or two miles west of Palo Duro Canyon State Park.

Hail, Hutchinson

When
June 21, 7:55 PM CST
Where
Hutchinson County, 2 mi N of Stinnett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -101.450

Hail, Hartley

When
June 21, 7:59 PM CST
Where
Hartley County, Channing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -102.333

Hail, Hutchinson

When
June 21, 8:00 PM CST
Where
Hutchinson County, Stinnett
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -101.450

Hail, Armstrong

When
June 21, 8:00 PM CST
Where
Armstrong County, 5 mi NW of Wayside
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.833, -101.617

Hail, Hutchinson

When
June 21, 8:08 PM CST
Where
Hutchinson County, Stinnett
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -101.450

Hail, Oldham

When
June 21, 8:10 PM CST
Where
Oldham County, Boys Ranch
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -102.250

Hail, Oldham

When
June 21, 8:15 PM CST
Where
Oldham County, 10 mi S of Boys Ranch
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -102.250

Hail, Oldham

When
June 21, 8:17 PM CST
Where
Oldham County, 8 mi S of Boys Ranch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -102.250

Hail, Lipscomb

When
June 21, 8:30 PM CST
Where
Lipscomb County, Darrouzett
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.317

Thunderstorm Wind, Potter

When
June 21, 8:41 PM CST
Where
Potter County, 5 mi WNW of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -101.900

Reported at 9th and Coulter Street.

Thunderstorm Wind, Potter

When
June 21, 8:47 PM CST
Where
Potter County, 5 mi NNW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.267, -101.850

Reported on the north part of Loop 335 about one and a half miles east of Western Street.

Hail, Lipscomb

When
June 21, 8:58 PM CST
Where
Lipscomb County, Follett
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.133

Thunderstorm Wind, Potter

When
June 21, 9:04 PM CST to 9:06 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.217, -101.717

Hail, Gray

When
June 21, 9:08 PM CST
Where
Gray County, Pampa
Measured
1.75 in hail
Property damage
$350,000
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -100.967

Several homes had damage to roofs and cars had windows broken.

Thunderstorm Wind, Potter

When
June 21, 9:10 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.633

Thunderstorm Wind, Carson

When
June 21, 9:11 PM CST
Where
Carson County, 14 mi SW of Panhandle
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.567

Reported twelve miles west of the town of Conway.

Thunderstorm Wind, Carson

When
June 21, 9:11 PM CST
Where
Carson County, 17 mi SW of Panhandle
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.600

Thunderstorm Wind, Gray

When
June 21, 9:13 PM CST
Where
Gray County, Pampa
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.533, -100.967

Flash Flood, Hartley

When
June 21, 9:14 PM CST to 10:15 PM CST
Where
Hartley County, 2 mi W of Channing
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Farm to Market Road 767 had three to four inches of water over the road and had to be shut down.

Hail, Gray

When
June 21, 9:20 PM CST
Where
Gray County, Pampa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -100.967

Thunderstorm Wind, Carson

When
June 21, 9:49 PM CST
Where
Carson County, Groom
Measured
60 kt (69 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.100

Hail, Gray

When
June 21, 9:55 PM CST
Where
Gray County, Lefors
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.433, -100.817

Thunderstorm Wind, Donley

When
June 21, 10:25 PM CST
Where
Donley County, 2 mi W of Clarendon
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.933, -100.933

Reported by the West Texas Mesonet site two miles west of Clarendon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410163, 5410164, 5410165, 5410166, 5410167, 5410168, 5410169, 5410172, 5410170, 5410171, 5410173, 5410174, 5410175, 5410177, 5410178, 5410179, 5410176, 5410180, 5410181, 5410182, 5410183, 5410184, 5410230, 5410233, 5410231, 5410232, 5410234, 5410238, 5410239, 5410240, 5410241, 5410242, 5410243, 5410244, 5410245, 5410282, 5410235, 5410283, 5410284, 5410236, and more.